Drought, Valley
- When
- August 30, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
S. Drought Monitor (USDM), with sections of three northeastern counties also seeing the introduction of Extreme Drought (D3) late in the month.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For at least some portion of August 2022, at least parts of 17 of the 24 South Central Nebraska counties were assigned Severe Drought (D2) by the U.S. Drought Monitor (USDM), with sections of three northeastern counties also seeing the introduction of Extreme Drought (D3) late in the month. This marked the seventh consecutive month with D2 plaguing parts of South Central Nebraska and also marked the return of limited D3 following a two month reprieve (since mid-June). Unfortunately, following what had just been somewhat encouraging precipitation trends in July (during which roughly two-thirds of the area measured above normal rainfall), things took a major turn for the worse in August, with several long-time NWS stations enduring one of their Top-5 driest Augusts on record (more on this below). Focusing on county-specific USDM drought category details, August opened with at least portions of 10 counties assigned D2: Dawson, Buffalo, Howard, Nance, Merrick, Gosper, Phelps, Kearney, Adams and Furnas. Outside of these worst-off areas, considerable coverage of Moderate Drought (D1) existed mainly west of a Genoa-Clay Center-Franklin line. Meanwhile, the overall-best conditions resided within several far eastern and southeastern local counties, featuring a varied mix of Abnormally Dry (D0) and no drought categories whatsoever...with particularly most of York, Fillmore and Thayer counties indicated as drought-free. Through most of the month, drought categories actually remained quite stable despite the worsening dryness. However, the very last USDM issuance of the month (valid on the 30th) featured an inevitable and widespread one-category degradation across much of the area. The net result was a significant expansion of especially D2 and D1, with D2 now prevailing within most counties from the Tri Cities northward and westward. In addition to the 10 aforementioned counties that started the month at least partially-assigned D2, the late-month degradation brought D2 into parts of at least seven more: Valley, Greeley, Sherman, Polk, Hall, Harlan and Franklin. In addition, a narrow stripe of D3 was introduced to portions of Nance, Howard and Merrick counties, where long-term precipitation deficits were most dire. Even in the better off far eastern counties along the Highway 81 corridor, at least D0 was in place by month's end.
Turning to August 2022 rainfall details, there was very little good news to be found. The majority of South Central Nebraska only received somewhere between 0.25-1.50. For much of the area it was a Top-5 driest August, including at the official Tri Cities airport stations, where Kearney had its outright-driest August (0.13), Grand Island its 2nd-driest (0.45) and Hastings its 5th-driest (0.46). In addition to Kearney, a few other official NWS stations that set new August records for dryness included Holdrege (0.22), Ord (0.20) Ravenna (0.11) and Canaday Steam Plant (six miles south-southeast of Lexington...0.23). From a broader perspective across the entire 24-county area, roughly 99 percent of it received at least slightly below normal precipitation, around 95% saw less than half of normal (generally less than 1.66), roughly 70% of locations received less than one-fourth of normal (generally less than 0.83) and around half of the area tallied LESS THAN ONE-SIXTH of normal (generally less than 0.55)! The primary tiny fraction of the area that observed slightly above normal precipitation was east-central York County, where a pair of NeRAIN observers in the Waco area reported 3.50-4.00. In extreme contrast, some of the very-driest NeRAIN/NWS station totals featured a paltry 0.08 in Cairo, the aforementioned 0.11 at Ravenna, 0.13 in Spalding (along with Kearney airport) and 0.15 in Dannebrog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 29, 11:41 PM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1241 AM CDT Tue Aug 30 2022 .DISCUSSION...(This evening through Monday) Issued at 407 PM CDT Mon Aug 29 2022 The scattered showers/isolated storms and accompanying cloud cover that were in place across the CWA through the morning hours have diminished, leaving mostly sunny skies in its wake this afternoon. Upper air and satellite data show generally westerly flow in place across the region, as we sit on the southern side of shortwave trough tied to low pressure making its way through Ontario. To our west, outside of a disturbance over the central/northern CA coast, ridging is the main feature over the western CONUS. At the sfc, the main frontal boundary lies across Srn IA to the WSW into SWrn KS...barely clipping far Srn portions of the CWA. Being on the north side of this boundary has kept winds ENErly through the day, at times have had gusts near 20 MPH, but overall speeds have been in the 10-15 MPH range. No big surprises with temperatures, 3PM obs show readings right around 90 in the far NW and SE corners of the CWA, with mid-upper 80s in between. This evening through Tuesday... Main forecast question comes this evening, and whether the CWA gets clipped by any isolated thunderstorm development. Had inherited a slight chance PoP across far Srn areas, and a few models continue to show the potential for some elevated activity to develop between 00- 06Z (the main sfc front remains to our south), so kept that mention going. If storms do develop, it'd be Rooks/Osborne/Mitchell counties in KS with the best chances, areas further north area expected to remain dry through tonight. Sfc high pressure continues to settle into the area, bringing better chances for light/variable winds tonight. Models are in good agreement showing little (if any) cloud cover outside of far southern areas, and with drier dewpoints also building in, not out of the question that far Nrn areas could have overnight low temperatures get close to the upper 40s. Otherwise 50s are expected for lows tonight. As we get into Tuesday, models are in good agreement in the upper levels, showing the shortwave trough axis continuing its push east, and flow turning more NWrly as ridging shifts a touch further north and east. High pressure also remains the main feature at the sfc, keeping winds on the lighter side and turning more easterly by late in the day. Made no notable changes to highs, which remain near/just above average for this time of year. Forecast has mid 80s in the east to low 90s in the west. Wednesday through the upcoming weekend... Unfortunately, the middle and latter portions of the 7-day forecast aren't bringing any great chances for notable precipitation to the region. In the grand scheme of things, the upper level ridging over the western CONUS remains the main player for the pattern. Any hopes for precipitation will be tied to whether or not any disturbances riding around the edge of the ridging can dig far enough south to impact the area...which will be dependent on their strength and whether we see any westward shift to the main ridge axis...which some models suggest is a possibility. The next chances for precip in the official forecast come late in the day Wednesday, with activity potentially firing along a sfc boundary off to our west and sliding into the area. At this point only have PoPs in the 18-00Z period, and only over far NWrn portions of the CWA...however, recent model runs suggest at least some scattered activity could linger beyond 00Z and push a bit further into the CWA. Models vary on the amount of instability present, but would expect at least modest values developing...but there is better agreement showing deeper layer shear being pretty low. Beyond Wednesday, the forecast through the weekend is dry. Some models show there is a chance for other disturbances to move through, but until there is better agreement among models, hard to have much confidence in any of those disturbances amounting to anything. As far as temperatures go, not much change in forecast highs being fairly steady through the rest of the week...with 80s/90s remaining across the CWA. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday) Issued at 1225 AM CDT Tue Aug 30 2022 This is about as quiet of an aviation forecast as you can have. Skies should remain clear and the wind will be light. A light and variable wind early this morning should predominately be out of the north most of the day on Tuesday shifting to an easterly wind by Tuesday evening and then becoming light and variable again later Tuesday night. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...ADP AVIATION...Wesely
Hazardous Weather Outlook National Weather Service Hastings NE 1042 PM CDT Mon Aug 29 2022 NEZ039>041-046>049-060>064-072>077-082>087-301200- Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo- Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore- Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer- 1042 PM CDT Mon Aug 29 2022 This Hazardous Weather Outlook is for south central Nebraska. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Wednesday afternoon will bring the next chance for thunderstorms to portions of the outlook area, mainly along and west of a line from Fullerton to Beaver City. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings KSZ005>007-017>019-301200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell- 1042 PM CDT Mon Aug 29 2022 This Hazardous Weather Outlook is for portions of north central Kansas. .DAY ONE...Tonight. Late this evening, a few isolated thunderstorms will be possible, mainly across Rooks, Osborne and Mitchell counties. Severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
Special Weather Statement
National Weather Service Hastings NE
1038 PM CDT Mon Aug 29 2022
KSZ019-300415-
Mitchell KS-
1038 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of southeastern
Mitchell County through 1115 PM CDT...
At 1037 PM CDT, Doppler radar was tracking a strong thunderstorm near
Victor, or 14 miles north of Lincoln, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Mitchell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3930 9829 3941 9793 3922 9793 3922 9829
TIME...MOT...LOC 0337Z 334DEG 13KT 3926 9816
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ThiesThe national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044273, 1044274, 1044275, 1044276, 1044278, 1044279, 1044280.